What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 30, 11:28 PM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Jun 30, 11:28 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
128 AM EDT Sat Jul 1 2023
.Forecast Update...
Issued at 945 PM EDT Fri Jun 30 2023
Storms continue to form along an instability and moisture gradient
this evening. There is currently a severe thunderstorm watch still in
effect for our southwestern counties. While storms are generally out
of the region currently, a isolated storm could still form. Some
LSRs included quarter to ping pong sized hail, downed trees, and
dense lightning.
CAMs have struggled with the convection for the past few days given
that the pattern we are in leads to more forecast uncertainty. In
the past few runs of the HRRR, it has suggested that the convection
forming over southern Illinois will reach the Ohio River Valley
tomorrow morning and then head south through the late afternoon as a
more mature MCS. SPC has the eastern portion of the region in an
enhanced risk area, and the rest in a slight risk. Major threats for
tonight and tomorrow are damaging winds and large hail. As the MCS
get closer to the region, we expect it to have a mature cold pool
associated with the convection so winds could gust 60-70mph.
Additionally, if the MCS does arrive later and move through the
region in the late afternoon, we would reach high temperatures in
the low-mid 90s tomorrow. This would further aid in the maintenance
of the MCS as it moves over the region.
&&
.Short Term...(This evening through Saturday)
Issued at 305 PM EDT Fri Jun 30 2023
...Multiple rounds of Strong to Severe Storms Possible...
Current surface analysis reveals a northwest to southeast oriented
boundary across our far southwestern CWA counties (Bowling Green
metro and surrounding areas). West of this boundary, temperatures
have soared into the 90s and dewpoints are in the mid to upper 70s,
with even some ~80 degree readings in far western Kentucky. Heat
indices have exceeded the 105 degrees F in these areas. East of the
boundary, persistent cloud cover has kept temperatures from rising
as high, with current (1830z) readings in the low to mid 80s for
many and dewpoints in the low to mid 70s. It appears this boundary
will not shift very much to the east for the remainder of the day,
which likely means that counties east of the boundary within the
heat advisory will not see heat indices to 105 degrees. As a result,
have gone ahead and cancelled the advisories early in these areas,
while continuing them for our far southwest.
While we're in a bit of a lull for rain and storms now, we will see
storm activity pick up again overnight. Models indicate that storms
will fire up along the aforementioned boundary in Missouri/Illinois
and western Kentucky late this afternoon into the evening hours and
push toward our region around or just shortly after sunset. By the
time storms arrive to our region, environment will feature modest
shear (25-35kts effective, possibly more in the north) and high
MUCAPE (+2500), which will support the potential for strong to
severe storms. Models typically weaken this activity as it pushes
eastward, but given higher amounts of elevated instability, would
not be surprised if activity persists longer than what some CAMs
suggest.
Confidence in the forecast details for tomorrow remain low, but it
appears that we could have lingering showers/storms during the
morning hours before seeing a brief lull in activity in the
afternoon. Several CAMs have been honing in on a line or broken
lines of storms pushing in from the west toward the end of the day
Saturday, which will be covered in greater detail within the long
term section.
In addition to the storm threat, there is also some concern that we
could touch low-end heat advisory criteria across our southern (near
TN) and western Kentucky counties. Should we end up a bit drier in
the morning and afternoon hours than expected, temperatures will
likely exceed current forecasts, and with dewpoints in the low to
mid 70s, heat indices would exceed 105 degrees. Given the potential
for multiple rounds of rain/storms in the morning and afternoon, and
for lingering cloud cover, confidence is not high enough to go with
a heat advisory at this time for Saturday.
.Long Term...(Saturday night through Friday)
Issued at 330 PM EDT Fri Jun 30 2023
Key Messages:
- Organized showers and thunderstorms expected Saturday night and
Sunday; some strong to severe storms possible. Main severe threat
would be damaging winds; localized flooding issues possible.
- Chances for showers and storms decreases for Monday and
Independence Day, hot and humid conditions continue through all of
next week.
Saturday Night - Sunday Night...
Considerable forecast uncertainty exists as we head into Saturday
night and Sunday. An approaching mid-level trough and H5 speed max
will swing through the mid-MS and OH valley, providing additional
dynamic support in the form of enhanced vertical wind shear. A weak
sfc cyclone will move eastward from the central Plains Saturday
afternoon into the lower Midwest on Sunday, bringing increased low-
level moisture to our region as it slides to our north. The
strongest signal for organized severe weather at this time appears
to come Saturday evening into the early hours of Sunday morning, as
convection is expected to fire on the leading edge of a H85
jet/theta-E gradient/sfc warm front. While there should be ample
MLCAPE (2000+ J/kg) across eastern MO/western KY to initially
sustain some sort of MCS, the picture becomes less clear once storms
enter our CWA. Typical diurnal instability trends will mean that
instability should be decreasing as convection overspreads the area,
and support from low-level warm advection looks to be insufficient
to overcome the overall downward trend in CAPE. However, improving
dynamic support may be able to sustain convection into our region,
and the margin is too small to dismiss the severe potential. Would
expect the main severe threat from storms to be gusty/damaging winds
as a mature cold pool should have developed by the time storms reach
the area. While expected rainfall amounts are not impressive on a
regional scale, localized higher totals could lead to some minor
flooding where the heaviest convective cores set up, although
convection should be fairly progressive.
Once convection dwindles Sat. night/early Sunday morning, there
should be a relative lull in shower/storm coverage through much of
the morning on Sunday. However, another round of showers/storms is
expected Sunday afternoon, with an overall similar setup to Saturday
night promoting similar expected severe/flooding hazards Sunday
afternoon/evening. By early Monday morning, the sfc low will move
into OH/western PA, with NW flow in its wake bringing drier air to
the region on Monday. This should help to taper shower/storm chances
Sunday night, with PoPs clearing gradually from west to east.
Monday - Thursday...
While it would be difficult to classify the system passing through
Sunday as a "cold" front considering expected temperatures remaining
in the 80s/lower 90s early next week, marginally drier air should
wrap around the western side of the sfc low/upper trough for Monday
and Tuesday. Meanwhile, a relatively weak flow pattern aloft in the
wake of the departing mid-level trough will remove much of the
dynamic support for organized convection. As a result, think that
Monday and Tuesday will bring considerably reduced chances for
afternoon showers/storms, with any convection that arises being more
of the "air mass" thunderstorms variety. Have trimmed PoPs below NBM
guidance, generally bringing them into the slight chance to chance
range. As alluded to earlier, temperatures should remain seasonably
warm, with highs in the mid-to-upper 80s/lower 90s and lows in the
upper 60s and lower 70s Monday and Tuesday.
By mid-week, a gradual pattern shift is expected with west coast
ridging allowing for troughing to try to sink into the
central/eastern CONUS. This should allow for a sfc cold front to
approach the area from the NW, although hot and humid conditions
will persist through the end of the current extended forecast
period. Increasing southwesterly flow ahead of the approaching
front/trough will cause a surge of higher moisture air to return to
the OH valley, and PoPs will increase as we head through the mid-
week time period. It's hard to nail down specifics at this time
given the amount of lead time, but guidance trends will be monitored
over the weekend to determine if there will be any severe/flooding
potential will the mid-late week storms.
&&
.Aviation...(06Z TAF Issuance)
Issued at 115 AM EDT Fri Jun 30 2023
Low-confidence forecast as the CAMs continue to struggle with
convective evolution. Only convection that poses an immediate issue
is the linear cluster of storms heading into BWG, where we'll
initialize with VCTS but also carry a TEMPO for the storms impacting
the field, as timing is still a bit uncertain. SDF/LEX/HNB should
remain rain-free and VFR for most of the night, but as things try to
organize upstream, the best shot for convection there is during the
morning hours. May be a bit on the generous side if only due to low
confidence, but went 13-16Z at HNB, 14-18Z at SDF, and 15-19Z at
LEX, but kept vis in the MVFR range and limited to SHRA/VCTS. Direct
TS impacts on any of those terminals could result in brief IFR
conditions, and don't expect even MVFR to last the entire time
period.
Went VFR for the afternoon with SW winds around 10 kt, and carried
the next cluster of storms in the evening for SDF and HNB.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&
Update...SRM
Short Term...DM
Long Term...CSG
Aviation...RAS
Hazardous weather outlook, Jun 30, 1:46 PM CST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
346 PM EDT Fri Jun 30 2023
INZ076>079-083-084-089>092-KYZ024-025-028>043-045>049-053>057-
063>067-076>078-081-082-012000-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Breckinridge-Meade-Hardin-Bullitt-
Jefferson KY-Oldham-Trimble-Henry-Shelby-Franklin-Scott KY-
Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-Boyle-
Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville,
Hardinsburg, Brandenburg, Elizabethtown, Shepherdsville, Louisville,
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Horse Cave, Greensburg, Campbellsville,
Liberty, Stanford, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
346 PM EDT Fri Jun 30 2023 /246 PM CDT Fri Jun 30 2023/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
A round of strong to severe thunderstorms will be possible overnight.
Damaging winds and isolated large hail will be the main severe
weather threats. Heavy rainfall with the storms may result in
isolated flash flooding in spots.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Several waves of strong to severe storms are still possible on
Saturday and again on Sunday. Damaging winds and large hail are the
primary hazards with locally heavy rainfall causing flash flooding
concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
GENERAL STORM MOTION OF THE DAY:
Storms will move from the northwest to the southeast at 20 to 30 mph.
Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving. Please use this with caution
and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
KYZ023-026-027-061-062-070>075-012000-
Hancock-Ohio-Grayson-Butler-Edmonson-Logan-Warren-Simpson-Allen-
Barren-Monroe-
Including the cities of Lewisport, Hawesville, Hartford,
Leitchfield, Morgantown, Brownsville, Russellville, Bowling Green,
Franklin, Providence, Scottsville, Glasgow, and Tompkinsville
246 PM CDT Fri Jun 30 2023
...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Heat indices through early evening will be above 105 degrees. Please
see the heat advisory product for more details.
A round of strong to severe thunderstorms will be possible overnight.
Damaging winds and isolated large hail will be the main severe
weather threats. Heavy rainfall with the storms may result in
isolated flash flooding in spots.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Several waves of strong to severe storms are still possible on
Saturday and again on Sunday. Damaging winds and large hail are the
primary hazards with locally heavy rainfall causing flash flooding
concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
GENERAL STORM MOTION OF THE DAY:
Storms will move from the northwest to the southeast at 20 to 30 mph.
Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving. Please use this with caution
and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
DM/CSG
In the hours before
Special weather statement, Jun 30, 7:46 PM CST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Louisville KY
846 PM CDT Fri Jun 30 2023
KYZ027-062-010215-
Grayson KY-Edmonson KY-
846 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of south central
Grayson and northwestern Edmonson Counties through 915 PM CDT...
At 845 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Brownsville, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ollie, Shrewsbury, Black Gold, Bee Spring, South, Prosperity,
Broadway, Sadler, Anneta, and Sweeden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and central Kentucky.
&&
LAT...LON 3725 8636 3736 8645 3745 8629 3725 8617
TIME...MOT...LOC 0145Z 253DEG 10KT 3732 8638
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
13Special weather statement, Jun 30, 10:29 PM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
1129 PM CDT Fri Jun 30 2023
KYZ023-024-010500-
Hancock KY-Breckinridge KY-
1129 PM CDT Fri Jun 30 2023
...Strong thunderstorms will impact portions of southeastern Hancock
and southern Breckinridge Counties through MIDNIGHT CDT...
At 1129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hawesville to 8 miles northeast of
Whitesville. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hardinsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3780 8682 3789 8677 3788 8665 3786 8666
3784 8666 3786 8660 3787 8660 3782 8620
3759 8629 3767 8665 3774 8682
TIME...MOT...LOC 0429Z 288DEG 38KT 3786 8670 3775 8674
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RASSpecial weather statement, Jun 30, 10:48 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Louisville KY
1148 PM CDT Fri Jun 30 2023
KYZ024-026-027-010515-
Grayson KY-Ohio KY-Breckinridge KY-
1148 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of western Grayson,
southwestern Breckinridge and central Ohio Counties through 1215 AM
CDT...
At 1148 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartford, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western Grayson,
central Ohio and southwestern Breckinridge Counties, including the
following locations... Horse Branch, Taffy, Steff, Ralph, Shreve,
Tousey, Windy Hill, Caneyville, Magan and Do Stop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3746 8703 3761 8697 3764 8648 3737 8642
TIME...MOT...LOC 0448Z 264DEG 45KT 3753 8692
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ALLSpecial weather statement, Jul 1, 12:30 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
230 AM EDT Sat Jul 1 2023
KYZ036-037-041>043-049-010700-
Bourbon KY-Scott KY-Fayette KY-Nicholas KY-Clark KY-Harrison KY-
230 AM EDT Sat Jul 1 2023
...Strong thunderstorms will impact portions of southern Scott,
northwestern Clark, Bourbon, central Nicholas, Fayette and
southeastern Harrison Counties through 300 AM EDT...
At 229 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cynthiana to near Georgetown. Movement was
southeast at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Paris around 235 AM EDT.
Lexington and Carlisle around 240 AM EDT.
Thoroughbred Acres, Northland, Cardinal Hill and U K Arboretum
around 245 AM EDT.
Other locations in the path of these storms include Bryan Station,
Chevy Chase and Cadentown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3811 8408 3807 8428 3802 8428 3800 8432
3798 8432 3794 8442 3812 8465 3812 8463
3818 8465 3818 8468 3817 8468 3818 8469
3817 8471 3819 8473 3841 8419 3829 8386
TIME...MOT...LOC 0629Z 303DEG 35KT 3835 8421 3819 8461
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RASSpecial weather statement, Jul 1, 1:18 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
318 AM EDT Sat Jul 1 2023
INZ079-010745-
Jefferson IN-
318 AM EDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of Jefferson County
through 345 AM EDT...
At 318 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Madison, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Madison around 330 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3887 8520 3869 8520 3870 8522 3873 8524
3874 8527 3874 8531 3873 8537 3874 8542
3872 8545 3879 8561 3888 8556 3888 8554
3891 8553 3891 8538
TIME...MOT...LOC 0718Z 295DEG 21KT 3884 8548
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ALLNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128809, 1126618, 1126619, 1126621, 1126622, 1126630, 1126623, 1126624, 1126625, 1126626, 1127961, 1128016, 1127981, 1126628, 1128020, 1128017, 1128029, 1126632, 1128587, 1128585, 1128584, 1128595, 1128032, 1128596, 1128576, 1128577, 1128026, 1128575, 1128034, 1128027, 1128058, 1128063, 1128054, 1128611, 1128581, 1128031, 1128573, 1128055, 1128579, 1128580, and more.